[Skip to Content]
[Skip to Content Landing]
Article
September 1, 1978

Oral-Contraceptive-Induced Benign Liver Tumors—The Magnitude of the Problem

Author Affiliations

Boston Collaborative Drug Surveillance Program Boston University Medical Center Boston

JAMA. 1978;240(9):828-829. doi:10.1001/jama.1978.03290090022006
Abstract

To the Editor.—  It is now well established that oral contraceptives can induce benign liver tumors.1 The specific histologic types associated with oral contraceptive use have been variously described as hepatic cell adenoma, focal nodular hyperplasia, or hamartoma (238:2154, 1977). Though the existence of this druginduced illness is generally accepted, there is little information to date on the incidence of the tumor.To provide a rough estimate of the annual number of benign liver tumors induced by oral contraceptives in the United States, we used the resources of the Commission on Professional and Hospital Activities (CPHA) in Ann Arbor, Mich. The CPHA is an organization that obtains discharge diagnosis information on about 40% of patients discharged from US hospitals (239:1403, 1978). From this data base, the CPHA, in cooperation with IMS America Limited, has constructed a sample of about 1% of all short-term, general hospital discharges in the United

×